Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Melbourne, FL

August 18, 2004Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 18, 2004, 7:45 PM EDT for Seminole County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 7:45 PM EDT (23:45 UTC)
Expired
Aug 18, 2004, 8:30 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 92 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2464 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 182345
SVRMLB
FLC117-190030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
744 PM EDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEMINOLE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 830 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LONGWOOD...MOVING SOUTH AT 5 MPH.

EXCESSIVE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. DAMAGING WIND 
GUSTS AND SMALL HAIL ARE ALSO EXPECTED. IF OUTDOORS...STAY AWAY FROM 
ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN 
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING 
TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2877 8128 2871 8148 2863 8134 2862 8120

$$

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:13 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 2:13 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
213 PM EDT WED AUG 18 2004

.DISCUSSION...
TONIGHT...MORE ACTIVE EAST COAST SEA BREEZE THAN YESTERDAY AND
SLOWER TO MOVE INLAND AS A RESULT OF SOME LIGHT LOW LEVEL WESTERLY
FLOW.  WEST COAST SEA BREEZE NOT SHOWING ANY SIGNIFICANT ECHOES YET
BUT EVENTUALLY EXPECT IT TO MEET UP WITH THE EAST COAST BOUNDARY
OVER THE SPINE OF THE PENINSULA.  DIFFICULT TO PICK EXACTLY WHERE
THIS WILL OCCUR BUT EARLIER THINKING WAS THAT IT WOULD BE IN THE
VICINITY OF I-4.  WILL CARRY AN ISOLATED EARLY EVENING POP FOR THE
COASTAL COUNTIES AND A LOW SCATTERED NUMBER FOR THE INTERIOR AND
NORTH COAST.

THURSDAY AND FRIDAY...500MB SHORT WAVE MOVING ACROSS THE NATIONS
MIDSECTION PUSHES THE UPPER LEVEL RIDGE SOUTH. CORRESPONDINGLY...THE
MAIN PORTION OF SURFACE RIDGE/HIGH IN THE SOUTHWEST ATLANTIC SHIFTS
TO NEAR THE NORTHERN BAHAMAS WHILE THE WESTERN MOST SEGMENT OF THE
RIDGE ONLY SLIPS TO OUR SOUTHERN CWA RESULTING IN WIND FLOW STAYING
OUT OF THE SOUTH AND SOUTHEAST.

MAJOR DIFFERENCES BETWEEN THE 12Z ETA AND GFS ARE THEIR POPS...
ESPECIALLY FOR TOMORROW/THURSDAY. GIVEN CURRENT SYNOPTIC SITUATION
AND FORECAST...590DM HIGH OVERHEAD AND SEAS BREEZES PUSHING PRECIP
INLAND...GFS APPEARS WAY OVERDONE WITH 80 POP ALONG THE COAST/60S
INLAND. THE ETA LOOKS MORE REALISTIC FOR THIS TIME OF THE SUMMER
WITH ITS 30S/40S EVERYWHERE. NO WIN SITUATION WITH THE GFS POPS...
UNDERCUT THEM AND GET A FEW HUNDREDTHS AT THE AIRPORTS...YOU BUST...
OR STAY WITH THEM AND BUST ON THE COVERAGE. WILL GO CLOSER TO THE
ETA POPS AND ONLY BUMP THE NORTHERN COASTAL COUNTIES TO 30/SCATTERED
POP WHICH IS CLOSER TO CLIMO. GIVEN THE BIG DIFFERENCES IN MODEL
POPS WILL GO WITH CLIMO POP VALUES FOR FRIDAY.

SATURDAY THROUGH MONDAY...MINOR SHORT WAVES MOVING THROUGH THE 500MB
FLOW OVER THE SOUTHEAST CAUSE THE SURFACE RIDGE AXIS CURRENTLY IN
PLACE OVER CENTRAL FLORIDA TO MEANDER UP/DOWN THE CENTER AND
NORTHERN PORTIONS OF THE PENINSULA. SURFACE FLOW IS GENERALLY LIGHT
TO MODERATE FROM THE SOUTH AND SOUTHEAST DURING THIS PERIOD.
FORECAST TIME HEIGHT PROFILES INDICATE THAT WIND SPEEDS THROUGH THE
LOWER LAYERS MAY BE A LIMITING FACTOR FOR OVERNIGHT COASTAL SHOWERS
DESPITE THE DEPTH OF MOISTURE.

TUESDAY AND WEDNESDAY...SURFACE RIDGE POSITIONED OVER NORTH FLORIDA
AND SOUTHERN GEORGIA KEEPS WINDS OUT OF THE SOUTHEAST. MOISTURE
LEVELS REMAIN HIGH ENOUGH FOR SCATTERED AFTERNOON SHOWERS AND STORMS
EACH DAY.

&&

.MARINE...POSITION OF SURFACE RIDGE OVER CENTRAL AND NORTHERN
FLORIDA KEEPS WINDS OUT OF THE SOUTHEAST AND SOUTH EXCEPT FOR
AFTERNOON SEA BREEZES CONTRIBUTING MORE OF AN EASTERLY COMPONENT
ALONG THE COAST AND NEAR SHORE WATERS. SEAS 3 FEET OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  74  89 /  30  30  10  30
MCO  74  91  74  91 /  30  40  20  40
MLB  74  89  75  89 /  20  30  20  30
VRB  73  89  74  89 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LASCODY
LONG TERM...WIMMER
Hazardous weather outlook, Aug 18, 5:02 AM EDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
502 AM EDT WED AUG 18 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
182000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
502 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL OCCUR TODAY AS THE EAST COAST SEA
BREEZE BOUNDARY MOVES SLOWLY INLAND. BY LATE AFTERNOON STORM COVERAGE
WILL BE MOST NUMEROUS OVER THE INTERIOR COUNTIES WHERE NUMEROUS
SURFACE BOUNDARIES PRODUCED BY STORM OUTFLOWS COMBINE WITH THE LARGER
BOUNDARIES OF THE EAST AND WEST COAST SEA BREEZE.

STORM MOTION WILL BE VERY SLOW AND ERRATIC...BUT MID LEVEL WINDS
OUT OF THE WEST MAY PUSH A FEW STORMS BACK TOWARD THE COAST...
ESPECIALLY FROM THE METRO ORLANDO AREA INTO LAKE AND VOLUSIA
COUNTIES.

THE MAIN HAZARD WILL BE FREQUENT LIGHTNING STRIKES AND WIND
GUSTS OF 40 TO 50 MPH. A FEW STORMS WILL BE CAPABLE OF PRODUCING
MARGINALLY SEVERE WIND GUSTS NEAR 60 MPH IN DOWNBURST WINDS.

...FLOOD IMPACT...
SLOW MOVING AND PERSISTENT STORMS WILL BE CAPABLE OF PRODUCING
RAINFALL AMOUNTS OF TWO INCHES OR GREATER. THIS WILL LEAD TO THE
POSSIBILITY OF LOCALIZED FLOODING OF LOW SPOTS AND ROADWAYS.

...WATERSPOUT IMPACT...
LIGHT WINDS AND HIGH MOISTURE COULD RESULT IN ISOLATED WATERSPOUTS
NEAR SHORE THROUGH EARLY AFTERNOON...MAINLY AROUND CAPE CANAVERAL
AND SOUTH TO THE TREASURE COAST.

.DAYS TWO THROUGH SEVEN...
SCATTERED LIGHTNING STORMS ARE FORECAST EACH AFTERNOON FOR THE
REMAINDER OF THE WEEK. EXPECT THE TYPICAL HAZARDS OF LIGHTNING...
LOCALIZED FLOODING AND STRONG WIND GUSTS IN AFFECTED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

PENDERGRAST

In the hours before

Special weather statement, Aug 18, 3:32 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
332 PM EDT WED AUG 18 2004

FLZ147-182015-
NORTHERN BREVARD COUNTY-
332 PM EDT WED AUG 18 2004

...STRONG STORM PRODUCING WIND GUSTS UP TO 50 MPH AND EXCESSIVE
LIGHTNING OVER NORTHWESTERN BREVARD COUNTY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM LIKELY PRODUCING STRONG WIND GUSTS AFFECING
SCOTTSMOOR...AURANTIA...AND TURNBULL. ANOTHER STRONG STORM WAS
AFFECTING AREAS FROM TITUSVILLE TO PORT ST. JOHN...CANAVERAL
GROVES...AND COCOA. THESE STORMS WERE NEARLY STATIONARY...BUT WILL
BEGIN TO DRIFT SOUTH. ADDITIONAL STORMS WILL FORM FARTHER SOUTH
ALONG U.S. 1 THROUGH CENTRAL AND SOUTH BREVARD COUNTY.

EXCESSIVE LIGHTNING OF 15 TO 20 CLOUD TO GROUND STRIKES PER MINUTE
WILL ACCOMPANY THESE CELLS. REMAIN INDOORS AWAY FROM WINDOWS FOR
YOUR SAFETY.

IF THESE STORMS STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Special weather statement, Aug 18, 4:05 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT WED AUG 18 2004

FLZ047-147-182045-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
405 PM EDT WED AUG 18 2004

...STRONG STORM PRODUCING WIND GUSTS UP TO 50 MPH AND EXCESSIVE
LIGHTNING OVER CENTRAL BREVARD COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM PRODUCING STRONG WIND GUSTS OVER ROCKLEDGE.  THE STORM WAS
DRIFTING SOUTH TOWARD VIERA...PINEDA...SUNTREE...AND PALM SHORES.

THESE STRONG WIND GUSTS CAN PRODUCE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Special weather statement, Aug 18, 4:55 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
455 PM EDT WED AUG 18 2004

FLZ141-182145-
COASTAL VOLUSIA COUNTY-
455 PM EDT WED AUG 18 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
CENTRAL VOLUSIA COUNTY...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL DEVELOPING STORMS CAPABLE OF PRODUCING STRONG WIND
GUSTS...EXCESSIVE CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
RAINFALL. THE STORMS WERE OCCURRING FROM THE TIGER BAY STATE FOREST
TO JUST NORTH OF LAKE ASHBY. THE STORMS WILL NEARLY STATIONARY.

ANOTHER STRONG TO SEVERE STORM OVER FLAGLER COUNTY NEAR BUNNELL WILL
MOVE SOUTHEAST AND MAY REACH ORMOND BY THE SEA BY 530 PM.

IF THESE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

SPRATT
Local storm report, Aug 18, 5:24 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
524 PM EDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLOOD            3 NNW EAU GALLIE        28.18N 80.66W
08/18/2004                   BREVARD            FL   TRAINED SPOTTER

            STALLED TRUCK IN TWO FEET OF STANDING WATER ON DUNSTON
            LANE.

&&

MRT
Special weather statement, Aug 18, 7:05 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
705 PM EDT WED AUG 18 2004

FLZ044-046-182345-
NORTHERN LAKE COUNTY-SEMINOLE-
705 PM EDT WED AUG 18 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND DIME
SIZED HAIL OVER EAST CENTRAL LAKE COUNTY...NORTHWESTERN SEMINOLE
COUNTY...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL JUST
SOUTHEAST OF CASSIA IN EAST CENTRAL LAKE COUNTY.  THE STORM WAS
MOVING SLOWLY SOUTHEAST AT 5 MPH AND WILL AFFECT THE AREA BETWEEN
CASSIA...LAKE MARY...AND SANFORD THROUGH 745 PM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

SPRATT
Special weather statement, Aug 18, 7:25 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
725 PM EDT WED AUG 18 2004

FLZ041-044>046-144-190015-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN
LAKE COUNTY-
723 PM EDT WED AUG 18 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 40 MPH...SMALL
HAIL...TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING WILL AFFECT LAKE
COUNTY...WESTERN ORANGE COUNTY...SEMINOLE COUNTY THROUGH 815 PM...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS CAPABLE OF PRODUCING STRONG WINDS...SMALL
HAIL...RAINFALL OF 2 INCHES IN LESS THAN AN HOUR...AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE STORMS WILL DRIFT SOUTHEAST AND
AFFECT AREAS BETWEEN LAKE GEORGE...SANFORD...ORLANDO...CLERMONT...
AND LEESBURG.

IF THESE STORMS STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:09 PM EDTSevere Thunderstorm WarningMLBBrevard51 min
Aug 18, 5:12 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.